Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 93, NWS Charleston, WV

May 31, 2004Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2004, 1:41 AM EDT for Greenup County, Kentucky. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 1:41 AM EDT (05:41 UTC)
Expired
May 31, 2004, 2:45 AM EDT
In force
64 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Greenup County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:20 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WUUS51 KRLX 310541
SVRRLX
KYC089-310645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
141 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENUP COUNTY IN KENTUCKY...

* UNTIL 245 AM EDT...

* AT 139 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES SOUTHWEST OF VANCEBURG...OR ABOUT 19 MILES
  NORTHEAST OF FLEMINGSBURG...MOVING EAST AT 50 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...GREENUP...LETITIA...
  LOAD AND OLDTOWN.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO 
ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS 
SPOTTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3867 8303 3872 8303 3875 8287 3862 8288
          3853 8280 3845 8279 3842 8301 3847 8306
          3851 8315

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:05 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 30, 10:05 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1005 PM EDT SUN MAY 30 2004

.UPDATE FOR DISCUSSION...

.DISCUSSION...

1005 PM EDT SUN MAY 30 2004

QUICK UPDATE TO ADD TORNADO WATCH #344 TO KY ZONES...MOST OF OUR OH
ZONES...SOUTHWEST MOST WV ZONES.  THIS TORNADO WATCH IS IN EFFECT
UNTIL 4 AM EDT.  INCREASED POPS SLIGHTLY FOR THE OVERNIGHT HOURS.
OTHERWISE NO CHANGES WITH THIS UPDATE.

KF

&&

.PREVIOUS DISCUSSION...

855 PM EDT SUN MAY 30 2004

CORRECT EXPIRATION TIME FOR TORNADO WATCH FOR WESTERN FRINGE
COUNTIES...10 PM THIS EVENING.  ANOTHER UPDATE EXPECTED AFTER 10 PM.
 OTHERWISE...HAVE INCREASED POPS WITH APPROACHING COLD FRONT
OVERNIGHT.  WILL CONTINUE TO WATCH BOW ACROSS NORTH CENTRAL OHIO
PUSH SOUTHWARD TOWARDS THE REGION...AS WELL AS MERGED STORMS TO OUR
SOUTH.  KEPT POPS IN A LITTLE LONGER ACROSS THE NE CORNER OF OUR CWA
MONDAY AFTERNOON...WITH SLUGGISH FRONT.

KF

&&

.AVIATION...

730 PM EDT SUN MAY 30 2004

WARM FRONT LIFTING NORTH THROUGH THE AREA. PRECIPITATION OUT AHEAD
AND WITH THE FRONT COULD CREATE SOME MVFR CONDITIONS.  HAVE TEMPO
TSRA IN THROUGH 04Z THIS EVENING...AND AGAIN MONDAY MORNING. COLD
FRONTAL PASSAGE BETWEEN 16 AND 20Z IN CWA.

DB

&&

.HYDROLOGY...

330 PM EDT SUN MAY 30 2004

A WARM FRONT IS PASSING THROUGH THE REGION BRINGING SHOWERS AND
THUNDERSTORMS.  AS A COLD FRONT APPROACHES THE AREA TONIGHT AND
EARLY MONDAY THERE IS THE POTENTIAL FOR MORE HEAVY RAIN AND WATER
PROBLEMS. THIS SYSTEM WILL CONTINUE TO BE MONITORED CLOSELY FOR
POSSIBLE FLOOD WATCHES.

DB

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...TORNADO WATCH UNTIL 4 AM MONDAY FOR WVZ005-006-007-013-024-025.

VA...NONE.

KY...TORNADO WATCH UNTIL 4 AM MONDAY FOR KYZ101-102-103-105.

OH...TORNADO WATCH UNTIL 4 AM MONDAY FOR OHZ066-067-075-
083-084-085-086-087.
Hazardous weather outlook, May 30, 6:00 PM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE CHARLESTON WV
600 PM EDT SUN MAY 30 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
600 PM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM THIS MORNING. A TORNADO
WATCH IS IN EFFECT UNTIL 6 AM THIS MORNING. CONDITIONS WILL IMPROVE
THIS MORNING WITH BOTH WATCHES TO BE TERMINATED BY MID MORNING.
HOWEVER...ONGOING FLOODING OF STREAMS AND CREEKS ACROSS SOUTHERN
WEST VIRGINIA FROM OVERNIGHT RAINS WILL ONLY SLOWLY RECEDE...WITH
SOME RIVER FLOODING DEVELOPING TODAY.

* TORNADO WATCH..............SEE WWUS63 SDFSLSKY FOR DETAILS
                             SEE WWUS61 CLESLSOH FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JMV

In the hours before

Local storm report, May 31, 12:06 AM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1206 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             OCEANA                  37.69N 81.63W
05/30/2004  0.75 INCH        WYOMING            WV   PUBLIC

&&

XXX
Local storm report, May 31, 12:17 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             CRAB ORCHARD            37.74N 81.23W
05/31/2004  0.75 INCH        RALEIGH            WV   PUBLIC

&&

JFC
Local storm report, May 31, 12:40 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     BAILEYSVILLE            37.58N 81.67W
05/31/2004                   WYOMING            WV   LAW ENFORCEMENT

            TREES DOWN IN AND NEAR BAILEYSVILLE.

&&

JFC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:31 AM EDTSevere Thunderstorm WarningRLXCarter59 min
May 31, 1:57 AM EDTSevere Thunderstorm WarningRLXBoyd, Lawrence48 min
May 31, 2:03 AM EDTFlash Flood WarningRLXCarter4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.